Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «acetaminophen, pheniramine, and phenylephrine»

acetaminophen, pheniramine, and phenylephrine

Generic Name: acetaminophen, pheniramine, and phenylephrine (a SEET a MIN o fen, fen EER a meen, FEN il EFF rin)Brand names: Flu & Severe Cold Night Time, Theraflu Cold & Sore Throat, Theraflu Flu & Sore Throat, Theraflu Nighttime Severe Cold, Theraflu Cold & Sore Throat, Theraflu Flu & Sore Throat, Flu & Severe Cold Night Time, Theraflu Sinus & Cold

What is acetaminophen, pheniramine, and phenylephrine?

Acetaminophen is a pain reliever and fever reducer.

Pheniramine is an antihistamine that blocks the effects of a chemical in your body called histamine. Pheniramine prevents sneezing, itchy or watery eyes and nose, and other symptoms of allergies or the common cold.

Phenylephrine is a decongestant used to treat nasal congestion caused by allergies or the common cold.

The acetaminophen, pheniramine, and phenylephrine combination is used to relieve symptoms of allergies, hay fever, and the common cold.

Acetaminophen, pheniramine, and phenylephrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, pheniramine, and phenylephrine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts or for longer than recommended.

Before using this medication, tell your doctor if you are pregnant or breast-feeding.

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day. Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen.

Do not take this medication for longer than 7 days. Call your doctor if your symptoms do not improve, if they get worse, or if you also have a fever lasting 3 days or longer.What should I discuss with my healthcare provider before taking acetaminophen, pheniramine, and phenylephrine?

Do not take acetaminophen, pheniramine, and phenylephrine if you have taken an MAO inhibitor such as isocarboxazid (Marplan), tranylcypromine (Parnate), phenelzine (Nardil), or selegiline (Eldepryl, Emsam) in the past 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take acetaminophen.

Ask a doctor or pharmacist about using acetaminophen, pheniramine, and phenylephrine if you have:

  • liver disease;

  • heart disease;

  • high blood pressure;

  • a thyroid disorder;

  • diabetes;

  • glaucoma;

  • asthma, bronchitis, emphysema, or other breathing disorder;

  • urination problems;

  • if you are on a low-salt diet; or

  • if you drink more than 3 alcoholic beverages per day.

It is not known whether this medication will harm an unborn baby. Before using acetaminophen, pheniramine, and phenylephrine, tell your doctor if you are pregnant. This medication can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Do not give this medication to a child younger than 12 years old without the advice of a doctor.

How should I take acetaminophen, pheniramine, and phenylephrine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger or smaller amounts, or use it for longer than recommended.

Dissolve the contents of one packet of medicine in 8 ounces of hot water. You may also mix the powder with 8 ounces of cool water and heat the mixture in a microwave oven. Stir the mixture thoroughly before and after heating it. Sip the mixture slowly, making sure you finish all of it within 10 to 15 minutes.

Do not take more than 6 packets of this medicine in one day (24 hours).

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day. Do not take this medication for longer than 7 days. Call your doctor if your symptoms do not improve, if they get worse, or if you have new symptoms. Store acetaminophen, pheniramine, and phenylephrine at room temperature away from moisture and heat.

See also: Acetaminophen, pheniramine, and phenylephrine dosage in more detail

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at the next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include low fever, loss of appetite, feeling light-headed, or fainting.

What should I avoid while taking acetaminophen, pheniramine, and phenylephrine?

Avoid drinking alcohol while taking this medication. Alcohol may increase your risk of liver damage while taking acetaminophen. Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Avoid using other medicines that make you sleepy (such as other cold medicine, pain medication, muscle relaxers, and medicine for seizures, depression or anxiety). They can add to sleepiness caused by acetaminophen, pheniramine, and phenylephrine.

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Acetaminophen, pheniramine, and phenylephrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • severe sore throat that lasts longer than 2 days or occurs with fever, nausea, or vomiting;

  • fever lasting longer than 3 days; or

  • redness or swelling, or any new symptoms.

Less serious side effects may include:

  • drowsiness; or

  • feeling restless or excited.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, pheniramine, and phenylephrine Dosing Information

Usual Adult Dose for Cold Symptoms:

APAP/pheniramine/phenylephrine 325 mg-20 mg-10 mg oral powder: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.APAP/pheniramine/phenylephrine 650 mg-20 mg-10 mg oral powder:Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Usual Pediatric Dose for Cold Symptoms:

APAP/pheniramine/phenylephrine 325 mg-20 mg-10 mg oral powder: >=12 yrs: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.APAP/pheniramine/phenylephrine 650 mg-20 mg-10 mg oral powder:>=12 yrs: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

What other drugs will affect acetaminophen, pheniramine, and phenylephrine?

There may be other drugs that can interact with acetaminophen, pheniramine, and phenylephrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, pheniramine, and phenylephrine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 2.01. Revision Date: 07/28/2009 4:25:07 PM.

Comment «acetaminophen, pheniramine, and phenylephrine»